Missouri, 2024

Hail in Missouri, April 16, 2024

April 16, 2024 · NWS DVN · 3 events in 1 county or zone

Eastern Iowa, northwest Illinois, and far northeast Missouri sat in the warm sector of an intense Spring storm system that brought widespread severe thunderstorms to the area during the afternoon and evening hours on April 16th. There were reports of hail, damaging winds, and two tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Eastern Iowa, northwest Illinois, and far northeast Missouri sat in the warm sector of an intense Spring storm system that brought widespread severe thunderstorms to the area during the afternoon and evening hours on April 16th. There were reports of hail, damaging winds, and two tornadoes. One of the tornadoes was on the ground for 42 miles across parts of Lee, Henry, Des Moines and Louisa Counties and was rated EF-2 with maximum winds of 130 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 16, 1:42 PM CST, 1 hour 43 minutes earlier. Its key messages:

  • Severe weather event ongoing through this evening. All hazards are possible.
  • Another round of showers Thursday, with windy and cooling conditions into the weekend. Frost or freeze possible Friday and Saturday nights.
Area forecast discussion, Apr 16, 1:42 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
242 PM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Severe weather event ongoing through this evening. All hazards are
  possible.

- Another round of showers Thursday, with windy and cooling
  conditions into the weekend. Frost or freeze possible Friday
  and Saturday nights.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 1100 AM CDT Tue Apr 16 2024

...Meso Discussion on Severe Risk...

Latest surface analysis depicted a warm front stretching from
central Nebraska southeastward into northern Missouri and south
central Illinois, with a strong cold front across central Kansas and
Oklahoma. This was all associated with a 992 hPa surface low over
central Nebraska. Per mesoanalysis, a strong 50-60 kt LLJ was also
just ahead of this surface low, and was responsible for ongoing
storm development across western Iowa and northwest Missouri this
morning. These aforementioned features will be the driver of our
weather through Wednesday morning.

Regarding the latest forecast information, overall things remain on
track from the previous discussion. Latest short-term CAMs remain in
good agreement in bringing in the aforementioned storms across
southwest Iowa and northwest Missouri into our area beginning after
noon. Given extremely favorable parameters (1. Advecting dew points
in the 50s/60s; 2. Strong LLJ ~50-60 kts; 3. Robust lift throughout
the vertical of the atmosphere w/ the LLJ and jet exit aloft; 4.
subsequent vertical shear with the presence of the jets; 5.
Favorable mid-level lapse rates > 7 C/km supporting storm growth),
confidence is high that these storms will be severe as they traverse
the area.

Overall timing remains consistent from the previous AFD. The initial
band of storms more associated with the warm front will track NE
across the area between 1 PM and 5 PM. A secondary line of storms
associated with the initial (Pacific) cold front is expected to
develop in central IA in the late afternoon. This line of storms
will track across the area between 5 and 9 PM and may be stronger
than the first. So, it should be noted that there may be a brief
lull for any one location after the first wave and more, possibly
stronger, storms will move through in the commute time into mid
evening.

The SPC maintains much of the CWA in an Enhanced Risk (level 3 out
of 5) area; with a Slight Risk (level 2 out of 5) for the E and NE
parts of the CWA including Freeport, Sterling, and Princeton, IL.
All severe hazards including large hail and tornadoes (especially
with any long-lived supercells), and damaging winds will all be
possible. The long-lived supercell potential proxy of updraft
helicity swaths is most pronounced across eastern Iowa as the
northern portion of the warm sector impinges.

Heading into late tonight into Wednesday morning, will make note of
a potential for a renewed round of storms and thunderstorms mainly
east of the Mississippi River in our far northwest Illinois counties.
NAMnest remains the biggest advocate of the threat, which is likely
due to the parent NAM showing strong CVA associated with the passing
shortwave aloft in that area. Like the mid shift, will maintain this
event as low confidence. However, should storms develop, they could
bring a wind and low tornado threat.

...Winds...

Given an extremely tight pressure gradient in place across the area
with the strengthening surface low to the west, and the very strong
50-60 kt LLJ around the 925-850 hPa level, expecting southeast winds
sustained around 20 to 30 MPH. Gusts may approach 40 to 45 MPH as
times, especially in east central Iowa which will be in the tightest
portion of the pressure gradient. However, given the complex nature
of messaging today with the incoming severe potentially inducing
stronger winds, we've opted to follow the mid shift in holding on an
advisory.

...Rainfall...

Robust 1.25-1.75" PWAT feed will be in place across the area ahead
of the cold front, ensuring efficient rainfall processes with storms
as they traverse the area. Latest HREF probs are on the lower end
with regards to storms producing > 1.00"/hr rainfall (30-40%) likely
due to the faster movement of storms. Thankfully, latest soil
moisture profile analysis shows dry to near normal conditions are in
place. This, combined with the greenup we've been experiencing over
the last several days and lowering river levels will allow for a
lower risk of hydrophobic conditions and soils being able to more
easily absorb heavier rains, thus a lower flash flood risk. That
being said, more susceptible areas like urban areas and those with
poor drainage will see issues with ponding of water.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 235 PM CDT Tue Apr 16 2024

Wednesday...Upper low storm system will look to fill and roll
northeastward acrs WI. In its wake, lingering mid level cool pool
will help induce sctrd to isolated showers and even a few storms
mainly north of I-80. Graupel will be possible out of a more
vigorous shower/storm. Other breezy and cooler, with westerly sfc
winds gusting up to 35 MPH. Deeper mixing making the most out
cooling thicknesses with highs in the low to mid 60s, even some
upper 60s south.

Thursday and Friday...Broad low amplitude cyclonic flow to usher
acrs another wave with sfc reflection inverted trof on Thursday.
Looking at fcst soundings and stout inversion rooted around the H8
MB level, it look's like an elevated shower day coming acrs the
CWA, almost like a cold season system. But convergent and robust 35
to 45 KT LLJ flow will advect a plume of 100-900+ mid layer MUCAPEs
probably enough to fuel some elevated thunder and small hail if we
get the currently indicated 30-50 KT storm layer shear. 0.20 to a
half inch of rainfall possible Thu looking at elevated PWAT feed and
extent of lift. Sfc layer high temps held down mainly in the 50s
Thu. Thu night the first in a series of seasonably cool nights. With
cloud clear off and possible sfc wind decouple to or under 5 KTs,
there may be some patchy frost in the northwest. We are now
susceptible to frost and freeze with the recent vegetation growth
spurt/budding out, thus some headlines may eventually have to be
issued...if not Thursday night, Friday and Saturday nights looking
cold prone. Northwest high plains to mid MS RVR Valley strong sfc
ridging adjusts acrs the area, highs only in the 50s Friday. Friday
night with cloud thinning especially acrs the northern 2/3's of the
CWA, low temps look to bee in the low to mid 30s with more frost
potential. Cold H85 MB ridge rule supports lows in the upper 20s to
lower 30s and more of a freeze threat.

Saturday and Sunday...Saturday a breezy and coolish day despite
later April insolation with -3 to -6 H85 MB pool overhead...highs in
the upper 40s to mid 50s for most of the area. Continued LLVL
ridging and sfc wind drop off could make Sat night the coolest of
the stretch with widespread upper 20s to low 30s possible, as well
as some mid 20s in cold air drainage locations. Sunday moderation
with temps back in the upper 50s to around 60.

Early next week...Continued moderating temps ahead of a clipper-type
wave originating out out of B.C. Canada, and ensemble timing brings
this system acrs the Midwest with associated showers for the
local fcst area mainly Monday night. Highs in the 60s next
Tuesday.   ..12..

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1213 PM CDT Tue Apr 16 2024

A strong area of low pressure and attendant warm front/cold front
will bring an increased threat of showers and storms to all
terminals this afternoon and evening. Some of the storms could
be strong to severe with damaging winds, large hail and
tornadoes all possible. These are currently expected to impact
the terminals from 200 PM to 800 PM when MVFR or IFR
visibilities and ceilings will be seen, along with variable
gusts around 35 to 40 kts. After the storms move through, winds
will become southerly but will remain gusty with VFR conditions.

For Wednesday morning, winds will continue to veer to the west with
gusts around 20-25 kts at times. A passing upper level low will
bring MVFR ceilings across the area beginning around 17/12z.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Speck
LONG TERM...12
AVIATION...Speck
Hazardous weather outlook, Apr 16, 2:36 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
336 PM CDT Tue Apr 16 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
336 PM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rounds of strong to severe storms will continue through tonight.
The Storm Prediction Center has an Enhance Risk for much of the
area, with a Slight Risk for the far east and northeast parts of
the area. Large hail, possibly over golf ball size, damaging
winds, and tornadoes are all possible. Locally heavy rainfall will
also occur, possibly producing ponding of water, urban and small
stream flooding.

Away from the storms, strong gradient winds may gust up to 45 MPH
through the evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms are possible in northwest Illinois Wednesday
afternoon, with lightning the main risk.

Thunderstorms are possible south of Interstate 80 on Thursday,
with lightning the main threat.

Frost and or freeze may be possible Friday night and Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through the evening.

GENERAL STORM MOTION OF THE DAY: Quickly North-northeast at 40 to
60 MPH.

12

In the hours before

Local storm report, Apr 16, 3:08 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
408 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     Tstm Wnd Dmg     3 SW Marion             42.01N 91.63W
04/16/2024                   Linn               IA   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

&&

EH
Local storm report, Apr 16, 3:09 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
409 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     Hail             1 SW Kalona             41.48N 91.71W
04/16/2024  E1.00 Inch       Washington         IA   Public

            Report from mPING: Quarter (1.00 in.).

&&

EH
Local storm report, Apr 16, 3:13 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
413 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     Hail             1 E Tiffin              41.71N 91.66W
04/16/2024  E1.00 Inch       Johnson            IA   Public

&&
Local storm report, Apr 16, 3:16 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
416 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tstm Wnd Gst     4 ENE Mount Sterling    40.63N 91.86W
04/16/2024  E60 MPH          Van Buren          IA   Emergency Mngr

            Straight line winds estimated at least 60
            mph. Also reported half inch hail.

&&

RP Kinney
Local storm report, Apr 16, 3:20 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
420 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Hail             1 N North Liberty       41.76N 91.61W
04/16/2024  M0.50 Inch       Johnson            IA   Trained Spotter

&&

mww
Local storm report, Apr 16, 3:23 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
423 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     Hail             Tiffin                  41.71N 91.67W
04/16/2024  E1.00 Inch       Johnson            IA   Public

            Report from mPING: Quarter (1.00 in.).

&&

EH

The radar

The Quad Cities radar (KDVN), 177 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Clark

When
April 16, 3:25 PM CST
Where
Clark County, 0.87 mi SW of Wyaconda
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.390, -91.930

The Emergency Manager relayed a 1 inch hail report by the Wyaconda Fire Department.

Hail, Clark

When
April 16, 3:51 PM CST
Where
Clark County, 0.69 mi N of Kahoka
Measured
1 in hail
Reported by
Public
Coordinates
40.430, -91.720

Hail, Clark

When
April 16, 3:52 PM CST
Where
Clark County, 0.53 mi W of Clark City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -91.690

A trained spotter reported dime to quarter size hail falling right now.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172027, 1172028, 1172029.